My Celexa Withdrawal Experience

My Celexa Withdrawal Experience.png

Alright, don’t judge me but I did something really dumb.



Last week I posted a picture of me ugly-crying, and one of the reasons I was ugly-crying was because I was experiencing withdrawal symptoms from stopping my Celexa - and it hadn’t even registered in my brain that that was what was happening.



Before I get into this post I want to be very clear… I am talking based on my experience, I made a super dumb decision. I do not recommend anyone doing what I did (I learned my lesson) and if you have any questions about medications to control your mental health, you need to get answers from a medical professional. I will talk to you as a friend, but in no way am I trained to give any medical advice.



Now that the disclaimer is out of the way, let me embarrass myself by telling you one of the reasons I was ugly-crying.



Lately my antidepressants haven’t been working well enough for me.



The pros are definitely not outweighing the cons. I have experienced significant weight-gain. I am unable to lose weight while on this medication. I am tired a lot of the time, but at night time I have a hard time falling asleep. Basically, the medication just stopped working as well as it did before.



So I decided I was going to stop taking it..



I thought I remembered my psychiatrist telling me that I could just stop taking the medicine when I was ready, since I am on such a low dosage. But girl, I must have made that up in my head or something because I was WRONG.



A couple days after quitting my medication, I began experiencing headaches and dizziness. I thought my body was fighting off something, so I didn’t even consider that I could be experiencing withdrawal symptoms.



A few days after I began getting headaches and feeling dizzy, my symptoms became unbearable: I couldn’t sit or stand without feeling like I was going to fall over. I thought there was something seriously wrong with me.



Then my amazing husband brought it to my attention that it was probably withdrawal symptoms. He wasn’t happy when I stopped taking my medication because he didn’t like the idea of me getting off my meds cold-turkey, and kept reminding me I needed to wean. I didn’t listen at first, but when the pain was so terrible I realized I had to do SOMETHING.



It was Friday afternoon and I didn’t have any Celexa in the house. I realized if I was going to get a prescription I had to call my doctor right away.



So I called and (awkwardly) told them the situation and that I needed medication right away. Thankfully, the nurse was super sweet and called the pharmacy, and they had it ready for me within two hours. Those two hours when I was waiting for Collin to pick up my medicine were actual torture, I can’t even imagine what it would have been like if I couldn’t have gotten my prescription!



After I took my medicine I felt so much better. I still plan on getting off Celexa (at least for a little while), but I will DEFINITELY be weaning this time.



The moral of the story is…

Don’t just stop taking medication that you can have withdrawal symptoms from. It’s not fun.

Listen to your husband if he has your best interests at heart.


Basically, don’t be dumb like I was.



Love,

Lily